UMEM Educational Pearls

Category: Toxicology

Title: Lidocaine Toxicity - Continued

Keywords: lidocaine (PubMed Search)

Posted: 7/30/2009 by Fermin Barrueto, MD (Updated: 12/5/2019)
Click here to contact Fermin Barrueto, MD

To feed of off Dr. Liferidge's last pearl - a few more points relevant to your Emergency Department practice:

  • Lidocaine toxicity ranges between 5-7mg/kg
  • Typical vial used for suture repair is 10cc of 1% lidocaine. 
  • 1% = (1g/100cc) thus 100mg lidocaine in one vial
  • 70 kg x 5mg/kg = 350 mg typical adult toxic dose (3+vials)
  • 10 kg x 5mg/kg = 50 mg peds toxic dose (<1vial)
  • Case reports of viscous lidocaine (4%) causing seizures. Very classically in pediatric cases. Cause is from oral transmucosal absorption, bypassing the large first pass effect if absorbed from the stomach.
  • Classic symptoms are termed "feeling drunk" progressing to seizure. Shortly after CNS effect can have suppression of intrinsic pacemaker leading to sinus arrest, AV block, hypotension and death

References

1) Hess GP, Walson PD: Seizures secondary to oral viscous lidocaine. Ann Emerg Med 1988; 17:725-272.

2) Rothstein P, Dornbusch J, Shaywitz B: Prolonged seizures associated with the use of viscous lidocaine. J Pediatr 1982; 101:461-463.


Attachments

BierBlock.gif (36 Kb)